Alert archive / Texas / Red Flag Warnings in 2011

Red Flag Warning 29, NWS San Angelo, TX

May 19, 201113 counties in Texas

NWS San Angelo, TX issued this red flag warning at May 19, 2011, 4:57 AM CDT for 13 counties in Texas. It took effect at May 19, 2011, 1:00 PM CDT. It was in force for 3 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2011, 4:57 AM CDT (09:57 UTC)
In effect from
May 19, 2011, 1:00 PM CDT
Expired
May 19, 2011, 1:03 PM CDT
In force
3 min
Issued by
NWS San Angelo, TX

Counties Coke County, TX, Crockett County, TX, Fisher County, TX, Haskell County, TX, Irion County, TX, Jones County, TX, Nolan County, TX, Runnels County, TX, Schleicher County, TX, Sterling County, TX, Sutton County, TX, Taylor County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 50 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2011-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2011-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4405 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

878 
WWUS84 KSJT 190957
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
457 AM CDT THU MAY 19 2011

...RED FLAG WARNING TODAY...

.A DRYLINE WILL AGAIN MIX EAST ACROSS MUCH OF WEST CENTRAL TEXAS
LATER TODAY AND CREATE CRITICAL FIRE DANGER CONDITIONS FOR MUCH OF
WEST CENTRAL TEXAS. EXPECT WEST TO SOUTHWEST WINDS AT 20 FEET
ABOVE GROUND LEVEL AROUND 20 MPH WITH GUSTS NEAR 30 MPH. IN
ADDITION...PLAN FOR AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES
ACROSS THE RED FLAG WARNING AREA TO RANGE FROM THE MID TO UPPER
TEENS.

TXZ049-054-064>066-071-072-076>078-098-113-127-200100-
/O.NEW.KSJT.FW.W.0029.110519T1800Z-110520T0100Z/
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CROCKETT-
SCHLEICHER-SUTTON-HASKELL-JONES-TAYLOR-
457 AM CDT THU MAY 19 2011

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES FOR
FIRE WEATHER ZONES 049...054...064...065...066...071...072...076...077
...078...098...113 AND 127...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING. 

* AFFECTED AREA: IN TEXAS...FISHER...NOLAN...STERLING...COKE... 
  RUNNELS...IRION...TOM GREEN...CROCKETT...HASKELL...JONES... 
  TAYLOR...SCHLEICHER...SUTTON. 

* HUMIDITY: 15 TO 20 PERCENT.

* TIMING: AFTERNOON AND EARLY EVENING.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  AVOID OUTDOOR BURNING...AND OBSERVE OUTDOOR BURN BANS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH.

&&

$$

HUBER
1 follow-up statement
843 
WWUS84 KSJT 191803
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
103 PM CDT THU MAY 19 2011

...RED FLAG WARNING CANCELED...

TXZ049-054-064>066-071-072-076>078-098-113-127-191915-
/O.CAN.KSJT.FW.W.0029.000000T0000Z-110520T0100Z/
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CROCKETT-
SCHLEICHER-SUTTON-HASKELL-JONES-TAYLOR-
103 PM CDT THU MAY 19 2011

...RED FLAG WARNING IS CANCELED...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS CANCELED THE RED
FLAG WARNING. 

* AFFECTED AREA: IN TEXAS...FISHER...NOLAN...STERLING...COKE...
  RUNNELS...IRION...TOM GREEN...CROCKETT...SCHLEICHER...
  SUTTON...HASKELL...JONES...TAYLOR.

* A DRYLINE IS EXPECTED TO ENTER WESTERN PORTIONS OF THE BIG
  COUNTRY...CONCHO VALLEY AND NORTH EDWARDS PLATEAU LATE THIS
  AFTERNOON. WHILE RELATIVE HUMIDITES WILL DROP INTO THE 10 TO 15
  PERCENT RANGE BEHIND THE DRYLINE...WIND SPEEDS ARE EXPECTED TO
  REMAIN BELOW RED FLAG CRITERIA.

$$


FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/SJT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this red flag warning went out at May 18, 11:56 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, May 18, 11:56 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1156 PM CDT WED MAY 18 2011

.DISCUSSION...
/SEE BELOW FOR AVIATION DISCUSSION/

&&

.AVIATION...
STRATUS IN THE HILL COUNTRY RETURNING QUICKLY THIS EVENING...HELPED
BY 50-55 KNOT LOW LEVEL JET AS INDICATED IN THE DYESSS AND SAN
ANGELO VAD RADARS. LLJ WAS PARTIALLY MIXING DOWN WITH GUSTS
30-33 KTS AT KSJT AND KABI. STRONG WINDS WILL CONTINUE TO BE A
PROBLEM OVER THE NEXT 24 HOURS...AND COULD SEE GUSTS OF 35 KTS OF
AIRPORT WARNING CRITERIA...13-15Z...AT KABI AS SURFACE INVERSION
BREAKS.

MVFR CIGS RETURNING MORE QUICKLY TONIGHT. JUNCTION AND BRADY TAFS
START OFF WITH MVFR CIGS. HAVE STRATUS REACHING KSJT AND KABI
7-9Z...AS STRATUS APPEARS CORRELATED WITH NAM MODEL 950 MB 90
PERCENT RH VALUES. CIGS SCATTERING OUT AT KABI AND KSJT AROUND
15Z...AS SURFACE TROUGH MOVES EAST...AND 18Z FARTHER EAST AT KJCT
AND KBBD.

ISOLATED DRY LINE THUNDERSTORMS POSSIBLE...MAINLY AT KABI AND
KBBD LATE THURSDAY AFTERNOON AND EVENING...AND WILL INSERT A VCTS
AT KABI. BEST CHANCE OF STORMS IS BEYOND TAF VALID PERIOD...AFTER
6Z FRIDAY...AS UPPER LOW APPROACHES FROM THE NW.

&&

.PREV DISCUSSION... /ISSUED 916 PM CDT WED MAY 18 2011/

UPDATE...
THE DRYLINE HAS BEGUN ITS WESTWARD RETREAT THIS EVENING AND
CURRENTLY EXTENDS FROM NEAR HASKELL...TO STERLING CITY...TO NEAR
FT STOCKTON. DEWPOINTS IMMEDIATELY BEHIND THE RETREATING BOUNDARY
REMAIN IN THE 40S BUT 60+ DEWPOINTS ARE IN PLACE ACROSS MUCH OF
THE NORTHWEST HILL COUNTRY AND SOUTHERN HEARTLAND. WITH THE LOSS
OF DAYTIME HEATING AND INCREASING CINH...CONVECTION APPEARS RATHER
UNLIKELY...EVEN WITH THE SUPPORT OF AN INTENSIFYING LOW LEVEL JET.
I WENT AHEAD AND REMOVED THE POPS FOR THE REMAINDER OF TONIGHT AND
ALSO MODIFIED SKY..DEWPOINT AND WIND FORECASTS THROUGH TOMORROW
AFTERNOON.

CONVECTION APPEARS A BIT MORE LIKELY ON THURSDAY AFTERNOON/EVENING
ALONG AND JUST EAST OF THE DRYLINE. SYNOPTIC SCALE ASCENT WILL BE
LESS THAN IDEAL BUT THE MODELS ARE INDICATING A BIT MORE LOW LEVEL
CONVERGENCE...DEEPER MOISTURE AND WEAKER CAPPING. THE 18/00Z NAM
IS NOT QUITE AS AGGRESSIVE WITH THE EASTWARD MIXING OF THE DRYLINE
TOMORROW AND IS MORE IN LINE WITH THE GFS AND THE CURRENT
FORECAST. ANY STORMS THAT DEVELOP TOMORROW WILL BE IN AN
ENVIRONMENT SUPPORTIVE OF SEVERE WEATHER. THE PRIMARY THREATS WITH
THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THE BETTER
CHANCE FOR PRECIPITATION WILL BE LATER THURSDAY NIGHT AS A STRONG
SHORTWAVE MOVES INTO THE PLAINS. STORMS ARE EXPECTED TO DEVELOP IN
THE VICINITY OF THE RETREATING DRYLINE AND MAY CONGEAL INTO AN MCS
AS THE LOW LEVEL JET FEEDS INTO THE SYSTEM.

JOHNSON

PREV DISCUSSION... /ISSUED 641 PM CDT WED MAY 18 2011/

DISCUSSION...
/SEE BELOW FOR AVIATION DISCUSSION/

AVIATION...
DRYLINE ALONG AN ABILENE...SAN ANGELO LINE AT 23Z WILL RETREAT
WESTWARD OVERNIGHT. LOW LEVEL MOISTURE WILL BE A LITTLE DEEP
OVERNIGHT...SO HAVE STRATUS WITH MVFR CIGS COMING IN 2 HOURS
EARLIER THAN LAST NIGHT...AND ADDED A TEMPO BROKEN LATE TONIGHT
THE MOST NORTHERN TAF SITE OF KABI.

MVFR CIGS SCATTER OUT BY MID MORNING AT KABI AND KSJT AS DRYLINE
MOVES THROUGH...AND BY NOON FARTHER EAST AT KBBD AND KJCT DUE TO
SURFACE HEATING. COULD SEE ISOLATED THUNDERSTORMS TO THE EAST OF
THE DRYLINE AT KABI AND KBBD LATE THURSDAY AFTERNOON AND
EVENING...BUT COVERAGE TOO SMALL TO INCLUDE IN TAFS.

PREV DISCUSSION... /ISSUED 334 PM CDT WED MAY 18 2011/

SHORT TERM...
VERY SIMILAR SITUATION TO YESTERDAY...WITH THE DRYLINE HAVING MOVED
EAST INTO WEST CENTRAL TEXAS. SURFACE OBS AT 20Z SHOW THE DRYLINE
FROM JUST WEST OF WICHITA FALLS SOUTHWEST INTO THE BIG COUNTRY AND
CONCHO VALLEY. HOWEVER...DEWPOINTS AHEAD OF THE DRYLINE REMAIN ONLY
IN THE 40S AND LOW 50S IN THE AREA WHERE THE CONVERGENCE IS
LOCATED...AND PRODUCING RATHER MEAGER CAPE VALUES. SEEING A LITTLE
BIT OF ELEVATED CU STARTING TO DEVELOP...BUT STRUGGLING IN THIS
ENVIRONMENT. WILL CONTINUE THE MENTION OF OF A FEW STORMS THIS
EVENING FOR THE EASTERN PORTIONS OF THE AREA...BUT BETTER CHANCES
CERTAINLY LOOK TO BE FROM THE EXTREME NORTHERN BIG COUNTRY NORTHWARD
INTO OKLAHOMA...WHERE THERE IS BETTER CONVERGENCE AND BETTER
MOISTURE.

MUCH THE SAME ON THURSDAY...AS THE DRYLINE AGAIN SURGES EAST INTO
THE AREA. UPPER LEVEL TROUGH MOVES A LITTLE CLOSER AND PROVIDES A
LITTLE BETTER ENVIRONMENT FOR CONVECTIVE DEVELOPMENT. IF NOTHING
ELSE...WINDS BEHIND THE DRYLINE MUCH MORE LIKELY TO BE WESTERLY
TOMORROW...WHICH GREATLY ENHANCES THE CONVERGENCE. WITH ANOTHER DAY
OF MOISTURE SUPPLY...CAPE VALUES SHOULD BE MORE IMPRESSIVE AS WELL.
WILL CARRY SLIGHT CHANCE POPS OVER A WIDER AREA FOR TOMORROW
AFTERNOON...WITH THE ASSUMPTION THAT THE BEST RAIN CHANCES WILL COME
AFTER 00Z.

07

LONG TERM...
A FAIRLY UNSETTLED EXTENDED FORECAST IS IN STORE FOR WEST CENTRAL
TEXAS. BROAD UPPER LEVEL TROUGH WILL BE LOCATED ACROSS THE
INTER MOUNTAIN WEST AND ROCKY MOUNTAINS LATE THURSDAY...WITH A CLOSED
LOW OVER THE NORTHERN ROCKIES. THIS LOW WILL SLOWLY DRIFT NORTH WITH
THE BROAD UPPER LEVEL TROUGH SLOWLY MOVING TOWARDS THE PLAINS
THURSDAY. THE DRYLINE WHICH WILL BE BISECTING THE REGION...WILL
QUICKLY RETREAT TO THE WEST AFTER 00Z FRIDAY ALLOWING BETTER
MOISTURE TO SURGE WEST INTO MUCH OF AREA. SURFACE DEWPOINT
TEMPERATURES SHOULD INCREASE WELL INTO THE 60S. AS THE
AFOREMENTIONED TROUGH APPROACHES THE REGION...BETTER DYNAMICS WILL
OVERSPREAD THE AREA. CAPE VALUES AHEAD OF THE DRYLINE WILL RANGE
BETWEEN 1500 AND 2500 J/KG...WITH 0-6 KM BULK SHEAR VALUES BETWEEN
35 AND 45 KNOTS. THE ABOVE MENTIONED FACTORS WILL RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF
THE DRYLINE...FROM THE EDWARDS PLATEAU...TO THE WESTERN CONCHO
VALLEY TO PARTS OF THE BIG COUNTRY. THE POTENTIAL WILL EXIST FOR
STRONG TO SEVERE THUNDERSTORMS...WITH THE MAIN HAZARD BEING LARGE
HAIL AND STRONG WINDS. A FAIRLY STRONG 850MB LLJ WILL DEVELOP
OVERNIGHT WHICH SHOULD HELP TO SUSTAIN THE CONVECTION AS IT
PROPAGATES EAST ACROSS THE AREA. CURRENT THINKING IS THAT THE
CONVECTION WILL DEVELOP INTO AN MCS THEN MOVE EAST OF THE AREA BY
LATE FRIDAY MORNING OR EARLY FRIDAY AFTERNOON. INCREASED POPS
THURSDAY NIGHT AND FRIDAY...SHOWING A TREND OF LOWERING POPS FROM
WEST TO EAST THROUGHOUT THE DAY FRIDAY. HIGH TEMPERATURES WILL BE
DEPENDENT ON THE AMOUNT OF RAINFALL RECEIVED AND THE TIMING OF THE
CONVECTION. FOR NOW...LOWERED HIGH TEMPERATURES SLIGHTLY
FRIDAY...BUT THESE MAY NEEDED TO BE LOWERED A FEW MORE DEGREES.

DRYLINE WILL REMAIN ACROSS THE EASTERN CWA ON SATURDAY...WITH THE
BEST POPS REMAINING ACROSS THE NORTHWEST HILL COUNTRY AND HEARTLAND.
NEXT UPPER LEVEL TROUGH WILL MOVE ONTO THE WEST COAST ON
SUNDAY...AND SLOWLY APPROACH THE PLAINS. THIS WILL KEEP WEST CENTRAL
TEXAS IN SOUTHWEST FLOW ALOFT...WITH EMBEDDED DISTURBANCES
PERIODICALLY MOVING ACROSS THE REGION. SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE ALONG AND AHEAD OF THE DRYLINE THROUGH AT LEAST THE
BEGINNING OF NEXT WEEK...AND WILL BE DEPENDENT ON THE TIMING AND
PLACEMENT OF ANY UPPER LEVEL DISTURBANCES. HIGH TEMPERATURES WILL
GENERALLY RUN A FEW DEGREES ABOVE NORMAL...WITH LOW TEMPERATURES
NEAR NORMAL.

DANIELS

FIRE WEATHER...
MARGINALLY CRITICAL FIRE WEATHER CONDITIONS CONTINUE ACROSS THE
WESTERN PORTIONS OF THE BIG COUNTRY AND THE CONCHO VALLEY THIS
AFTERNOON...BEHIND THE DRYLINE WHERE HUMIDITY VALUES HAVE DROPPED
AND GUSTY SOUTHWEST WINDS CONTINUE. DOES APPEAR THAT THE DRYLINE HAS
STOPPED ITS EASTWARD PROGRESS FOR THE DAY...AND SHOULD START TO SEE
MUCH BETTER LOW LEVEL MOISTURE RETURN TO THE AREA EARLY THIS
EVENING. WILL CONTINUE THE RED FLAG WARNING.

DRYLINE AGAIN MOVES EAST INTO THE AREA ON THURSDAY
AFTERNOON...REACHING CLOSE TO AN ABILENE TO SAN ANGELO LINE.
AGAIN...BEHIND THE DRYLINE...HUMIDITY VALUES WILL FALL TO WITHIN RED
FLAG CRITERIA. BUT PRESSURE GRADIENT WEAKENS A LITTLE MORE...AND
APPEARS THAT WINDS SPEEDS...WHICH WERE MARGINAL TODAY...MAY BE A
LITTLE WEAKER THURSDAY. WILL MENTION ELEVATED FIRE WEATHER
CONDITIONS...BUT HOLD OFF ON A WATCH FOR NOW.

07

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 68  90  68  86  64 /  10  20  40  30  20
SAN ANGELO 	 70  94  68  91  58 /  10  20  40  20  10
JUNCTION 	 71  87  73  88  69 /  10  20  30  40  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/04
Hazardous weather outlook, May 18, 8:39 PM CDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
839 PM CDT WED MAY 18 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-191200-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
839 PM CDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG THE DRYLINE DURING
THE AFTERNOON AND EVENING HOURS THURSDAY...GENERALLY EAST OF A
LINE FROM HASKELL...TO SAN ANGELO. HOWEVER...THE CAP MAY HOLD
KEEPING STORM COVERAGE RATHER LOW THROUGH THE EVENING. HOWEVER...
STORM COVERAGE IS EXPECTED TO INCREASE AFTER MIDNIGHT AS THE UPPER
LEVEL SYSTEM MOVES INTO THE PLAINS...WITH THUNDERSTORMS EXPECTED
ACROSS MUCH OF WEST CENTRAL TEXAS THROUGH FRIDAY MORNING. THE
PRIMARY THREATS WITH ANY THUNDERSTORMS WILL BE DEADLY LIGHTNING...
LARGE HAIL AND DAMAGING WINDS. A FEW AREAS COULD ALSO RECEIVE
LOCALLY HEAVY RAINFALL.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ACROSS THE HEARTLAND AND
NORTHWEST HILL COUNTRY FRIDAY EVENING THROUGH SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT MAY BE
REQUESTED THURSDAY AFTERNOON THROUGH THE OVERNIGHT HOURS.

JOHNSON

Nearby

Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.